Display Settings:

Format

Send to:

Choose Destination
J Neurochem. 2007 Oct;103(1):174-80.

Serotonin catabolism in the central and enteric nervous systems of rats upon induction of serotonin syndrome.

Author information

  • 1Department of Chemistry and the Beckman Institute for Advanced Science and Technology, University of Illinois at Urbana-Champaign, Urbana, Illinois, USA.

Abstract

Serotonin, a well-known neurotransmitter in mammals, has been linked to a number of neurological and gastrointestinal disorders. One of these disorders, serotonin syndrome, is a potentially deadly condition caused by increased levels of serotonin in the extracellular space. Information on the neurochemical effects of serotonin syndrome on serotonin catabolism is lacking, particularly in relation to the enteric system of the gastrointestinal tract. Here the catabolism of serotonin is monitored in rats with pharmacologically induced serotonin syndrome, with the catabolites characterized using a specialized capillary electrophoresis system with laser-induced native fluorescence detection. Animals induced with serotonin syndrome demonstrate striking increases in the levels of serotonin and its metabolites. In the brain, levels of serotonin increased 2- to 3-fold in animals induced with serotonin syndrome. A major serotonin metabolite, 5-hydroxyindole acetic acid, increased 10- to 100-fold in experimental animals. Similar results were observed in the gastrointestinal tissues; in the small intestines, serotonin levels increased 4- to 5-fold. Concentrations of 5-hydroxyindole acetic acid increased 32- to 100-fold in the intestinal tissues of experimental animals. Serotonin sulfate showed surprisingly large increases, marking what may be the first time the compound has been reported in rat intestinal tissues.

PMID:
17877637
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Blackwell Publishing
    Loading ...
    Write to the Help Desk